Dyspnea which develops over a few hours has a relatively small differential diagnosis. This includes cardiac causes such as acute coronary syndromes, acute heart failure and cardiac tamponade, as well as pulmonary causes such as acute exacerbations of asthma or chronic obstructive airways disease (COAD) or pneumonia. Her examination reveals bibasal fine crackles, an elevated jugular venous pressure and cardiomegaly - the cardinal symptoms of heart failure. This establishes the cause of the dyspnea, but raises a new question - what caused the heart failure ? Given her significantly elevated blood pressure and background of uncontrolled hypertension, a hypertensive emergency causing end organ damage is a possibility. The other likely cause is an acute coronary syndrome - but this is excluded by the ECG and negative cardiac biomarkers. Thus the final diagnosis is an acute hypertensive emergency complicated by heart failure. Her essential hypertension is very likely the underlying cause. ICU care is mandatory, while her blood pressure should be lowered rapidly. IV Nitroglycerin is suitable in this respect as it has the additional benefit of dilating the coronary arteries - which may help reduce the degree of heart failure. In addition, her volume overload should be managed with diuretics. IV labetolol should be avoided, as beta blockade will further depress cardiac function and worsen the heart failure.
A hypertensive emergency is defined as a situation that requires immediate blood-pressure reduction to prevent or limit target-organ damage. A hypertensive urgency is a closely related concept, and is defined as a situation in which blood pressure should be lowered within a few hours. Any disorder that causes hypertension (including essential hypertension) can give rise to a hypertensive emergency, although the likelihood that a patient will develop an emergency depends both on the rate of increase of blood pressure, as well as the presence of previous hypertension. A patient with chronic hypertension is likely to have adaptive vascular changes which protect end organs. Conversely, patients with no history of hypertension lack these protections and may develop a hypertensive emergency at a surprisingly low blood pressure (for example, in acute glomerulonephritis). Note that there is evidence that proper control of (chronic) hypertension reduces the incidence of hypertensive emergencies. When evaluating these patients, it is essential to elicit key symptoms and signs which identify the presence of end organ damage. Important symptoms include chest pain or back pain, which may indicate myocardial ischemia, aortic dissection or acute heart failure; dyspnea, which may indicate flash pulmonary edema or heart failure; and neurological symptoms, altered sensorium or seizures, which may indicate hypertensive encephalopathy. Important examination findings include features of heart failure such as elevated JVP, bibasal fine crackles, cardiomegaly or a gallop rhythm; features suggestive of hypertensive encephalopathy such as an abnormal level of consciousness, meningeal irritation or focal signs; and new hemorrhages, exudates or papilledema upon fundoscopy. In addition, the blood pressure should always be measured in both arms, as a significant difference may indicate the presence of aortic dissection. If these patients had pre-existing hypertension, it is also important to ascertain the duration, severity and cause (if secondary in origin). Details of existing anti-hypertensive therapy and the degree of blood pressure control obtained are also important. In addition, all patients should be questioned as to the use of sympathomimetic agents (which are contained in many over-the-counter preparations) as well as regarding the use of recreational drugs such as cocaine. Important immediate investigations include a full blood count (including a blood film to assess the presence of hemolysis, which may indicate disseminated intravascular coagulation); renal functions and electrolytes; an ECG and chest X-ray; and a urinalysis. The management of hypertensive emergencies is determined both by the degree of hypertension and by the end organs affected. Parenteral drug therapy is usually preferred, with the aim being to reduce blood pressure in a controlled, predictable, and safe way. Available parenteral drugs include sodium nitroprusside, glyceryl trinitrate (GTN), hydralazine, fenoldopam, phentolamine, labetalol, enalaprilat and nicardipine. Where acute heart failure is present (as in this patient), IV GTN or sodium nitroprusside are preferred, as these will reduce cardiac afterload. If an acute coronary syndrome is present, IV GTN will improve coronary perfusion, while IV labetolol proves beneficial by reducing heart rate. Note that diuretics are generally avoided in hypertensive emergencies, as many patients are hypovolemic due to pressure-induced natriuresis. Exceptions are patients with heart failure and/or pulmonary edema. In addition, ACE inhibitors should be used with caution as they may cause a precipitous drop in the blood pressure of patients with renal-artery stenosis.